Indiana, 2010

Damaging Winds in Indiana, July 23 to 24, 2010

July 23 to 24, 2010 · NWS LOT · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northwest Indiana during the evening of July 23rd and the morning hours of July 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northwest Indiana during the evening of July 23rd and the morning hours of July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 3:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 3:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
458 PM CDT FRI JUL 23 2010

.DISCUSSION...
404 PM CDT

FORECAST CONCERNS STILL REMAIN WITH SEVERAL ISSUES THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS THIS AFTERNOON...HIGH HEAT
INDEX VALUES...AND HEAVY RAIN POTENTIAL TONIGHT THROUGH SATURDAY.

CLEARING SKIES THIS AFTERNOON HAS ALLOWED THE CWA TODAY
DESTABILIZE ONCE AGAIN. THIS SUNSHINE COUPLED WITH HIGH DEWPOINT
AIR...HAS CREATED A MODERATE TO STRONGLY UNSTABLE ATMOSPHERE OVER
THE ENTIRE CWA. ALTHOUGH...COOL AIR FROM THIS EARLY MORNINGS
CONVECTION HAS KEPT MOST OF FAR NORTHERN ILLINOIS SOMEWHAT STABLE
WITH LATEST RUC ANALYSIS INDICATING ALMOST 100 J/KG OF CIN.
DESPITE THIS AND THE FACT THAT WE ARE GOING INTO THE LATE
AFTERNOON HOURS...IT IS STILL POSSIBLE THAT MOST OF THIS CIN COULD
ERODE...ESPECIALLY WITH TRENDS OVER THE LAST HOUR INDICATING THIS
SCENARIO. ALSO...LATEST SATELLITE IMAGERY SHOWING CU FIELD OVER
NORTHERN ILLINOIS BECOMING MORE DEVELOPED. RADAR IMAGERY SHOWING
THUNDERSTORM CLUSTER MOVING EAST/NORTHEAST OVER EASTERN IOWA AND
FAR WESTERN ILLINOIS. OVERALL TRENDS WITH THIS CLUSTER HAVE BEEN
INCREASING. WITH UPSCALE GROWTH TO THIS COMPLEX DUE TO AN
INCREASINGLY UNSTABLE ENVIRONMENT...MID LEVEL FLOW WITH AN
APPROACHING SHORT WAVE TROUGH AIDING IN 0-6KM BULK SHEAR VALUES OF
30-40 KT...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE CWA THROUGH THE EVENING. EXPECT THIS CONVECTION TO
CONTINUE TO PROPAGATE EAST/NORTHEAST THIS EVENING...BEFORE
ATTENTION SWITCHES TO MORE OF A HEAVY RAIN THREAT.

LINGERING FRONT TO THE NORTH WILL BE AN AREA OF FOCUS FOR
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. AS THIS FRONT
SLOWLY SAGS SOUTHWARD TONIGHT...LOW TO MID LEVEL FLOW WILL
INCREASE WITH LOW LEVEL JET RAMPING UP THROUGH THE EARLY MORNING
HOURS. THIS FLOW WILL HELP ADVECT WARM/MOIST AIR OVER THIS FRONT
CREATING A SITUATION FOR POSSIBLE HEAVY RAIN. IT APPEARS THAT THIS
SOUTHERLY LOW LEVEL FLOW OVER THIS FRONT WILL BE THE FOCUS FOR
CONVECTION OVER PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS.
THEN MID LEVEL FLOW WILL HELP STEER THESE STORMS EAST...PROVIDING
A SITUATION OF TRAINING CELLS OVER ONE LOCATION. THIS WOULD HELP
PROVIDE HIGH RAINFALL AMOUNTS INITIALLY OVER NORTHWEST
ILLINOIS...THEN BEGIN TO SHIFT FOCUS TO NORTH AND NORTHEAST
ILLINOIS THROUGH SATURDAY WITH HIGHEST RAINFALL AMOUNTS OF 2-4
INCHES EXPECTED ALONG AND NORTH OF INTERSTATE 88. IF ANY STRONGER
STORMS WERE TO TRAIN OVER ONE AREA...LOCALLY HIGHER AMOUNTS COULD
BE POSSIBLE. WITH LAST NIGHTS STORMS PRODUCING HIGH AMOUNTS AND
HIGH AMOUNTS EXPECTED TONIGHT...HAVE KEPT ONGOING FLASH FLOOD
WATCH. I HAVE ALSO EXPANDED AND EXTENDED THIS FLASH FLOOD
WATCH...SEE PRODUCT.

SHOWERS AND THUNDERSTORMS CONTINUE ON SATURDAY WITH SURFACE LOW
AND FRONT PUSHING THROUGH WITH LINGERING CHANCES INTO SATURDAY
NIGHT BEFORE UPPER LEVEL TROUGH AXIS SHIFTS EAST OF THE CWA. WITH
THIS SHIFTING EAST...A RIDGE OF HIGH PRESSURE BUILDS OVERHEAD.
WITH CLEARING SKIES AND COOLER TEMPERATURES...SUNDAY APPEARS TO BE
A PLEASANT DAY.

RODRIGUEZ

FOR THE EXTENDED...MONDAY THROUGH FRIDAY...

ONLY MINOR CHANGES WERE MADE TO THE FORECAST FOR NEXT WEEK.  THE
SURFACE RIDGE WHICH WILL BE SITTING OVER THE AREA SUNDAY AND SUNDAY
NIGHT WILL SLOWLY MAKE ITS WAY EAST DURING THE EARLY PART OF NEXT
WEEK.  CONVECTIVE CHANCES START OFF LOW SUNDAY AND MONDAY BUT
GRADUALLY INCREASE THROUGH THE WORKWEEK AS HIGHER MOISTURE MOVES
BACK INTO THE AREA ON THE BACK SIDE OF THE RIDGE.  AM NOT SURE THAT
THE ENTIRE AREA WILL AVOID SHOWERS BOTH MONDAY AND TUESDAY...BUT AT
THIS TIME THESE DO APPEAR TO BE THE DAYS WITH THE GREATEST CHANCE OF
MOST PLACES STAYING DRY NEXT WEEK.

TEMPERATURES NEXT WEEK ALSO MAKE A QUICK RECOVERY BACK TOWARD THE
UPPER 80S TO LOWER 90S AFTER A SOMEWHAT COOLER PERIOD SUNDAY AND
MONDAY.  IN TERMS OF HEAT INDICES...WEDNESDAY APPEARS TO BE THE DAY
WHERE HEAT AND HUMIDITY WILL CONVERGE TO BOOST APPARENT TEMPERATURES
TOWARD THE 100 DEGREE MARK. DEPENDING ON THE MODERATING EFFECTS OF
CONVECTION LATER IN THE WEEK...WE MAY CONTINUE TO AVOID AN EXTENDED
PERIOD OF DANGEROUS HEAT.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

THUNDERSTORMS WILL MOVE INTO NORTHEAST ILLINOIS. AT THIS TIME
THE THUNDERSTORMS WILL BE SOUTH OF ROCKFORD. BUT MAY REACH
OHARE AND DUPAGE AIRPORTS BY 2230 UTC. THE THUNDERSTORMS WILL
REACH MIDWAY AIRPORTS BY 2230 UTC. THERE WILL BE STRONG GUSTS
OF WIND IN EXCESS OF 40 KNOTS WITH THESE THUNDERSTORMS.

//DISCUSSION...UPDATED 18Z...

MAIN BNDRY REMAINS NORTH OF NORTHERN IL STRETCHING FROM CENTRAL
IA NORTHEAST THRU CENTRAL LWR MI. CU FIELD HAS PUSHED SOUTH OF
NORTHERN IL AIRFIELDS ALONG AN OUTFLOW BNDRY FROM EARLY MORNING
CONVECTION. LLVL ENVIRONMENT HAS BECOME WELL MIXED WITH GUSTS BTWN
18 TO 22KTS FROM THE SW. WITH THE LACK OF A CU FIELD ACROSS
NORTHERN IL/NORTHWEST IND...TSRA DEVELOPMENT THIS AFTN COULD BE
DELAYED UNTIL AFT 21Z. CONVECTION WAS BEGINNING TO DEVELOP WELL
UPSTREAM IN IA...AND SHUD EVENTUALLY SLIDE NE TWRDS KRFD ARND
21-23Z. WITH LACK OF ORGANIZED CONVECTION AND NOT KNOWING HOW
THINGS WILL DEVELOP...HAVE OPTED FOR VCTS RATHER THAN PREVAILING
GROUP. ONCE CONVECTION APPROACHES FROM THE WEST...ANTICIPATE THAT
ADDTL CLOUDS WILL POOL NE TWRDS NORTHERN IL AIRFIELDS. SO THIS
AFTN WE WILL MONITOR CONVECTION ACROSS CENTRAL IA...AS DEEP LAYER
FLOW SUGGESTS A NE TRAJECTORY.

BNDRY WILL REMAIN ACROSS THE REGION THRU THE OVERNIGHT
PERIOD...DRIFTING SOUTH. EXPECT ADDTL TSRA/SHRA TO DEVELOP
OVERNIGHT AND FEED OVER NORTHERN IL AIRFIELDS. CURRENT THINKING IS
NEW GROWTH WILL BE ARND 03Z...THEN CONTINUE THRU 15Z SAT. WINDS
WILL GRADUALLY TURN WESTERLY/NORTHWESTERLY BY 21-23Z SAT AS BNDRY
APPROACHES FROM THE NW AND SLIDES SE.

/ORD AND MDW CONFIDENCE...UPDATED 22Z...

MEDIUM TO HIGH CONFIDENCE IN THE THUNDERSTORM FORECAST. THE
THUNDERSTORMS ARE ON THE RADAR NOW.

//OUTLOOK FOR
ORD/MDW FOR 06Z SUNDAY-12Z THURSDAY...UPDATED 18Z...

SATURDAY NIGHT...MAINLY VFR. SCT SHRA W/MVFR CIGS.
SUNDAY...VFR.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...CHANCE OF TSRA.

&&

.MARINE...

355 PM...LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WILL MOVE
NORTHEAST INTO QUEBEC SATURDAY. A TRAILING COLD FRONT FROM THIS LOW
WILL SLOWLY MOVE SOUTH ACROSS NORTHERN LAKE MICHIGAN LATE TONIGHT
CLEARING SOUTHERN LAKE MICHIGAN SATURDAY AFTERNOON. GRADIENT ON THE
SOUTHEAST SIDE OF THIS LOW WILL TIGHTEN SOME THIS EVENING WITH GUSTS
20-25KTS POSSIBLE THIS EVENING AHEAD OF THE COLD FRONT. AS THE FRONT
SAGS SOUTH SATURDAY...A WEAK LOW MAY DEVELOP ON THE FRONT NEAR
NORTHERN IL...WHICH COULD TIGHTEN THE GRADIENT OVER THE SOUTH END OF
THE LAKE PRIOR TO THE COLD FRONT PUSHING SOUTH. AGAIN...SOME GUSTS
IN THE 20-25KT RANGE ARE POSSIBLE DURING THIS TIME.

WINDS TURN NORTHERLY BEHIND THE COLD FRONT. AN AREA OF HIGH PRESSURE
WILL MOVE EAST ACROSS THE NORTHERN PLAINS AND MIDWEST SATURDAY INTO
SATURDAY NIGHT...REACHING THE WESTERN LAKES SUNDAY AFTERNOON. AS
THIS HIGH APPROACHES...THE NORTHERLY GRADIENT TIGHTENS SLIGHTLY AND
APPEARS THE NORTHERLY FLOW COULD STRENGTHEN TO 20KTS OR SO AND WITH
COOLER AIR FLOWING OVER THE NOW WARM WATERS...COULD SEE SOME HIGHER
WAVE HEIGHTS...SHOULD WINDS BECOME THIS STRONG. LATER FORECASTS WILL
NEED TO REFINE SPEEDS/WAVE HEIGHTS. THE HIGH CROSSES THE LAKE SUNDAY
NIGHT WITH WINDS BECOME SOUTHERLY BY MONDAY MORNING. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022
     UNTIL 4 PM SATURDAY.

     HEAT ADVISORY...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 7 PM FRIDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 PM
     FRIDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 7 PM FRIDAY.

&&
Hazardous weather outlook, Jul 23, 2:40 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT FRI JUL 23 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
340 PM CDT FRI JUL 23 2010 /440 PM EDT FRI JUL 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE WILL CONTINUE
  INTO EARLY EVENING...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80
  WITH ACTUAL AIR TEMPERATURES RANGING FROM 90 TO 95.

  SCATTERED THUNDERSTORMS...WHICH MAY PRODUCE:
   DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
   FREQUENT CLOUD TO GROUND LIGHTNING.
   HAIL...UP TO THE SIZE OF NICKELS.
   LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

   SHOWERS AND THUNDERSTORMS WILL MOVE INTO MUCH OF THE OUTLOOK
   AREA LATE THIS AFTERNOON WITH ADDITIONAL THUNDERSTORM
   DEVELOPMENT POSSIBLE AHEAD OF THESE STORMS. THESE STORMS MAY
   REACH SEVERE LEVELS.

  THUNDERSTORMS ARE THEN EXPECTED TO INCREASE IN COVERAGE ACROSS
  FAR NORTHERN ILLINOIS AGAIN LATER TONIGHT...WITH THE MAIN THREAT
  SHIFTING TO LOCALLY HEAVY RAINFALL ESPECIALLY FOR AREAS CLOSE TO
  THE WISCONSIN STATE LINE.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS ACROSS EASTERN IOWA LATE THIS
  AFTERNOON WILL CONTINUE TO MOVE EASTWARD INTO THE OUTLOOK AREA.
  THE ATMOSPHERE AHEAD OF THE STORMS HAS DESTABILIZED WHICH WILL
  LIKELY LEAD TO AN INTENSIFICATION AS THEY MOVE INTO THE OUTLOOK
  AREA. A LARGER SCALE MID LEVEL DISTURBANCE WILL MOVE INTO THE
  UPPER MIDWEST TONIGHT AND EARLY SATURDAY WHICH MAY RESULT IN
  MORE WIDESPREAD THUNDERSTORMS MOVING ACROSS THE NORTHERN
  PORTIONS OF THE OUTLOOK AREA TONIGHT. VERY WARM AND MOIST
  ATMOSPHERIC CONDITIONS WILL RESULT IN THUNDERSTORMS CAPABLE OF
  PRODUCING LOCALLY HEAVY RAINFALL...AND DEEP LAYER SHEAR AND
  INSTABILITY WILL BE SUFFICIENT FOR THE STRONGER STORMS TO
  PRESENT A DAMAGING WIND THREAT THROUGH TONIGHT. LOCALLY HEAVY
  RAINFALL IS POSSIBLE...ESPECIALLY ACROSS PORTIONS OF NORTHERN
  ILLINOIS WHERE LOCALIZED RAINFALL AMOUNTS IN EXCESS OF THREE
  INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
SATURDAY. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN
THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
THURSDAY.

THERE IS AN INCREASED THREAT OF RIP CURRENTS SUNDAY IN THE
NEARSHORE WATERS OF INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-242045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
340 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS FOR SMALL CRAFT WILL BE POSSIBLE THROUGH THE
EARLY EVENING.

PERIODS OF THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
WIND GUSTS IN EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...AND AGAIN TUESDAY
NIGHT THROUGH THURSDAY. THUNDERSTORMS MAY BE STRONG SATURDAY WITH
WIND GUSTS IN EXCESS OF 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
340 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY MAINLY OVER SOUTHERN LAKE MICHIGAN. SOME
STORMS MAY BE SEVERE WITH WIND GUSTS IN EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...AND AGAIN TUESDAY
NIGHT THROUGH THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MDB

In the hours before

Local storm report, Jul 23, 5:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
643 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     HOMER GLEN              41.62N 87.94W
07/23/2010  M52 MPH          WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Special weather statement, Jul 23, 5:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
644 PM CDT FRI JUL 23 2010

ILZ006-013-014-240045-
COOK IL-DUPAGE IL-LAKE IL-
644 PM CDT FRI JUL 23 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUPAGE...NORTHERN
COOK AND SOUTHEASTERN LAKE COUNTIES...

AT 639 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
NORTHBROOK TO MEIGS FIELD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA.

LAT...LON 4229 8783 4221 8780 4218 8776 4199 8764
      4193 8763 4190 8761 4187 8761 4182 8759
      4180 8801 4207 8825

MDB/BEACHLER
Local storm report, Jul 23, 5:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
646 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     OAK FOREST              41.61N 87.75W
07/23/2010  M53 MPH          COOK               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Special weather statement, Jul 23, 5:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CDT FRI JUL 23 2010

ILZ033-INZ001-002-010-011-019-240045-
BENTON IN-IROQUOIS IL-JASPER IN-LAKE IN-NEWTON IN-PORTER IN-
647 PM CDT FRI JUL 23 2010

...STRONG THUNDERSTORMS WILL AFFECT BENTON...JASPER...LAKE...
NEWTON...PORTER AND SOUTHERN IROQUOIS COUNTIES...

AT 644 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM EAST
CHICAGO TO MOROCCO TO 10 MILES NORTH OF PAXTON...MOVING EAST AT 45
MPH.

WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS...OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR BURNS HARBOR...OGDEN DUNES...DUNE ACRES...
AND BOONE GROVE AROUND 700 PM...PORTER...LINCOLN HILLS...MALDEN...AND
DUNNS BRIDGE AROUND 715 PM...LOCHIEL AND TALBOT AROUND 830 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING/1000 PM FRIDAY EVENING/ FOR NORTHEASTERN ILLINOIS AND
NORTHWEST INDIANA.

LAT...LON 4092 8693 4168 8694 4163 8732 4169 8751
      4060 8755 4056 8810 4065 8812 4057 8812
      4054 8812 4056 8810 4059 8755 4048 8752
      4048 8710 4084 8710 4084 8699 4091 8698

MDB/BEACHLER
Local storm report, Jul 23, 5:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
652 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ESSEX                   41.18N 88.19W
07/23/2010                   KANKAKEE           IL   LAW ENFORCEMENT

            WIDESPREAD WIND DAMAGE REPORTED ACROSS KANKAKEE COUNTY.

&&

RODRIGUEZ
Local storm report, Jul 23, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     LANSING                 41.57N 87.55W
07/23/2010  M50 MPH          COOK               IL   AWOS

            MEASURED GUST TO 50 MPH AT LANSING AIRPORT.

&&

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 23, 6:00 PM CST
Where
Lake County, 1.74 mi S of Gary
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.595, -87.347

Large trees and numerous tree limbs were blown down in Gary.

Thunderstorm Wind, Porter

When
July 24, 6:20 AM CST
Where
Porter County, 1.06 mi S of Willow Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
41.565, -87.183

A large pine tree was blown down on Stone Avenue just west of Willowcreek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251722, 254541.